Properties of noninteger moments in a first passage time problem

George H. Weiss, Shlomo Havlin, Ofer Matan

Research output: Contribution to journalArticlepeer-review

11 Scopus citations


We calculate the moments 〈tq〉, where q is not necessarily an integer, of the first passage time to trapping for a simple diffusion problem in one dimension. If a characteristic length of the system is L and 〈tq〉 ~Lτ(q) as L→∞, then we show that there is a phase transition at q=qcsuch that when q<qc,τ(g)=0, and for q>qc, τ(q) is a linear function of q. These analytical results can be used to explain results for large moments for diffusion on a hierarchic structure. We also show how to calculate noninteger moments in terms of characteristic functions.

Original languageEnglish
Pages (from-to)435-439
Number of pages5
JournalJournal of Statistical Physics
Issue number1-2
StatePublished - Apr 1989


  • Trapping problems
  • hierarchic structures
  • survival probabilities


Dive into the research topics of 'Properties of noninteger moments in a first passage time problem'. Together they form a unique fingerprint.

Cite this